Posted on: 8:46 am, December 4, 2013, by CNN Wire
(CNN) – You’ve probably gotten the shakes from drinking too much coffee trying to stay up late to study or finish a project, but it turns out the side effects of overdosing on caffeine can be quite a bit worse than that.
Caffeine poisoning is kind of like food poisoning. There are ways to tell that you’ve got it.
According to the National Institutes of Health, some symptoms include:
- breathing trouble
- irregular heartbeat
Some of those side effects are possible if you’re downing more than 500 to 600 milligrams a day, but it really isn’t hard to get there.
The best way to avoid it is to stick to the caffeine dosage doctors recommend, about 200 TO 300 milligrams per day.
So what does that mean?
It’s about two to four brewed cups of coffee. One cup of coffee is eight ounces, so two 21-ounce venti drip coffees from Starbucks every day is probably going to put you over the edge.
One 16-ounce can of Monster packs 240 milligrams of caffeine.
This has become a controversial topic.
Some scientists say you would have to drown in a pot of coffee before drinking enough of it to kill you. But some health group point to a surge in visits to the ER over just the last few years – specifically due to the increase in the consumption of energy drinks. The FDA has said it is taking another look at caffeinated food and plans to look in to how energy drinks affect young people.
If you are concerned about your caffeine intake, you may want to start checking the nutrition labels of your drinks, food and supplements — not just for the calorie count – but to see just how much caffeine you are really getting each day.
- How much is too much? Coffee and caffeine poisoning (wtvr.com)
- Read This: Coffee and caffeine poisoning (wtkr.com)
- Can you OD on caffeine? (q13fox.com)
- How Too Much Coffee Could Affect Your Work Performance (forbes.com)